Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Weakness, body ache, swollen arm, hands and low grade fever after taking penicillin for an infected tooth. Allergic to penicillin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
Question
My husband started taking a generic penicillin for an infected tooth 6 days ago. He actually started feeling worse after starting that. He was weak, slept a lot, and his whole body ached. We 1st thought he was coming down with something on top of the infection. He took the penicillin 4 days then had his tooth pulled. He felt so much better! That was short lived. By the next day, and now the 2nd day, he is so weak and hurts all over. We wonder if he could possibly be allergic to the penicillin. He is swollen under his arm from carring a board and his hands seem swollen to him where he cannot make a complete fist. He has a low-grade fever that comes and goes of around 101 degrees. He said he is not going to take any more of the penicillin to see if that helps. Will appreciate any advice.
Thank you, XXXXXXX
Posted Thu, 19 Apr 2012 in General Health
 
 
Answered by Dr. Mitaly 47 minutes later
Hello,

Thanks for posting your query.

It seems that your husband is having allergy to Penicillin. Some of the common symptoms reported for allergy are rashes, itching, swelling, breathing difficulty, weakness, dizziness, fatigue, loss of consciousness.

You should consider visiting his treating doctor for evaluation as he might require change of antibiotic and medications for controlling fever.

His blood pressure (BP) also needs to be evaluated as fluctuations in BP are also some of the common findings after allergic reaction.

Kindly stop the offending drug and ask him to take rest.

Hope this answers your query. Please accept the answer in case you do not have follow up query.
Regards!
Above answer was peer-reviewed by
 
Follow-up: Weakness, body ache, swollen arm, hands and low grade fever after taking penicillin for an infected tooth. Allergic to penicillin? 30 minutes later
Thank you. I do not know why the additional information was not appearing in my question stating his previous medical history and current medications. He had a bone marrow transplant in 1998 and as far as we know he is free of cancer. He has not been checked in at least 5 years because we do not have medical insurance. He does have Diabetes and is taking Metformin, Actos, Glyburide, and Januvia. He was also taking Ibupofrin. Do you think any of this could interfere with the Penicillin? Also, is it possible he has some sort of flu or pneumonia?
 
 
Answered by Dr. Mitaly 49 minutes later
Hello,

Thanks for the follow up

There are no significant interactions between ibuprofen, medications for diabetes and penicillin However, it is important to understand that it is difficult to manage infections in people with diabetes. It would be best if you get your husband evaluated by a physician so that a systemic infection can be ruled out.


Regarding the fact whether he has flu or pneumonia, it cannot be commented without a physical examination and investigations. Usually it would present with cough, breathlessness, cold and uncontrolled fever.

I would advise you to get him clinically examined once so that the exact cause can be ruled out and also current blood sugar levels can be interpreted.

Wishing him good health!
Regards!
Above answer was peer-reviewed by
 
Follow-up: Weakness, body ache, swollen arm, hands and low grade fever after taking penicillin for an infected tooth. Allergic to penicillin? 8 hours later
How long then would it take for the penicillin to get out of his system? Also, what are the symptoms of a systemic infection?

Thank you
 
 
Answered by Dr. Mitaly 13 hours later
Hello,

Thanks for writing again.

Penicillin is excreted faster as compared to other drugs and usually after stopping the drug it would be excreted in 2 to 3 days. But it also depends on the dose and for how long it was taken. Within a week’s time it should be completely eliminated.

Systemic infections are any infection of the body part and organs which may or may not be related to raised blood sugar.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor